Virginia, 2016Damaging Winds in Virginia, May 12, 2016
May 12, 2016 · NWS MRX · 5 events in 4 counties and zones
A few showers and thunderstorms developed in the unstable air mass ahead of a cold front during the afternoon. The convection became severe producing damaging wind across Central East Tennessee as well as a small part of Southwest Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few showers and thunderstorms developed in the unstable air mass ahead of a cold front during the afternoon. The convection became severe producing damaging wind across Central East Tennessee as well as a small part of Southwest Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 12, 1:59 PM EST, 2 hours 16 minutes earlier.
Area forecast discussion, May 12, 1:59 PM EST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
259 PM EDT THU MAY 12 2016
.SHORT TERM...(Tonight and Friday)...Radar shows scattered
convection over our area...with the more concentrated line of
convection to our west ahead of the approaching cold front. This
front...with its associated convection...will swing through the
area this evening and tonight. Still looks like some storms may be
strong to severe given the instability present...although low level
wind shear looks limited. Will keep mention in HWO. For Friday
drier air will be moving in as surface high pressure builds in from
the west...and should see quite a bit of sunshine along with slightly
cooler temps. MAV temps look reasonable for min temps
tonight...but look on the low side given expected sunshine for Friday
so will bump MAV max temps up a bit.
.LONG TERM...(Friday night through Thursday)...Very dry air mass in
place on Friday night behind a frontal passage earlier in the day.
This drier air mass will lead to overnight lows in the upper 40s to
near 50 north and low 50s elsewhere. Another weak front quickly races
down out of the northwest and moves through our area Saturday
morning into early afternoon, by late afternoon we should see
clearing skies. This front brings a pretty low chance of pops due to
lacking moisture and lift. Best chance of pops are low end chance
pops across northeast TN and southwest VA and only slight chance
pops across the central valley, with no pops southern valley.
Biggest impact this front will have will be increased cloud cover,
with again clearing skies mid to late afternoon. Though limited on
moisture, this front will bring a decent surge of cold air. Highs on
Saturday will only be a few degrees below normal but by Saturday
night highs will be a good 10 degrees below normal due to the cold
air advection. We remain in a dry post frontal air mass on Sunday,
so plenty of sun and cooler temperatures can be expected. Highs on
Sunday will be around 10 degrees below normal. Models continue to
show the front stalling out to our south Sunday night and gradually
making its way back north on Monday, as strong southerly 850 mb
commences. So will have precip chances increasing from southwest to
northeast through the day on Monday as the front lifts northward and
moisture builds into the area.
Monday night through Thursday continues to look very messy. We will
be well within the warm sector by Tuesday with good southerly flow
continuing across the Southeastern U.S. During this time, chance
pops will be in place due to our area being within a warm and moist
environment. Timing of best chance of pops is still hard to pin down
because there aren't any very organized features moving through the
flow during this time-frame. However...the best chance of pops during
this period looks to be on Wednesday as an upper level jet slides
into our area from out of the southwest. This 300 mb jet will lead
to increase lift across the area and allow for high-end chance to
likely pops across the area on Wednesday. Tuesday through Thursday
there will also be a chance for a few afternoon thunderstorms...due
to our area residing in a warm and moist environment. Temperatures
during this time will be a little above normal for highs and lows.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 60 79 54 77 / 70 10 0 10
Knoxville McGhee Tyson Airport, TN 59 75 53 74 / 80 10 10 20
Oak Ridge, TN 59 76 52 73 / 80 10 10 20
Tri Cities Airport, TN 59 74 48 71 / 80 10 10 30
&&
.MRX Watches/Warnings/Advisories...
NC...None.
TN...None.
VA...None.
&&
LW/SR
Hazardous weather outlook, May 12, 2:13 PM EST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
313 PM EDT THU MAY 12 2016
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-131915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
313 PM EDT THU MAY 12 2016 /213 PM CDT THU MAY 12 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SHOWERS AND THUNDERSTORMS CAN BE EXPECTED INTO THE FIRST PART OF
TONIGHT PRODUCING HEAVY DOWNPOURS...FREQUENT LIGHTNING AND GUSTY
WIND. SOME OF THESE STORMS MAY BECOME STRONG TO SEVERE AND MAY
PRODUCE DAMAGING WIND AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THE NEXT CHANCE FOR ORGANIZED STORMS LOOKS TO BE ABOUT THE MIDDLE
OF NEXT WEEK AHEAD OF THE NEXT COLD FRONT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, May 12, 3:45 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
445 PM EDT THU MAY 12 2016
TNZ068-069-071-086-122115-
KNOX TN-NW BLOUNT TN-LOUDON TN-NORTHWEST MONROE TN-
445 PM EDT THU MAY 12 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KNOX...NORTHERN
BLOUNT...LOUDON AND NORTH CENTRAL MONROE COUNTIES UNTIL 515 PM EDT...
AT 444 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHEAST OF LOUDON...MOVING NORTHEAST AT 55 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
KNOXVILLE...MARYVILLE...LENOIR CITY...ALCOA...LOUDON...FARRAGUT...
LOUISVILLE...ROCKFORD...EAGLETON VILLAGE...VONORE...GREENBACK...
FRIENDSVILLE...PHILADELPHIA...WILDWOOD...WALLAND...CLOVER HILL AND
BEARDEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3554 8430 3571 8447 3599 8408 3577 8373
3572 8371
TIME...MOT...LOC 2044Z 239DEG 49KT 3569 8424
MOULTONSpecial weather statement, May 12, 3:50 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
450 PM EDT THU MAY 12 2016
VAZ001-002-005-122130-
SCOTT-LEE-WISE-
450 PM EDT THU MAY 12 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LEE...CENTRAL SCOTT
AND SOUTHERN WISE COUNTIES AND THE CITY OF NORTON...
AT 450 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST OF
BIG STONE GAP...OR 14 MILES EAST OF JONESVILLE...MOVING EAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
NORTON...WISE...BIG STONE GAP...COEBURN...APPALACHIA...NICKELSVILLE...
DUNGANNON...DUFFIELD...DRYDEN...FORT BLACKMORE...JASPER AND PATTONSVILLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3684 8239 3677 8235 3665 8293 3682 8302
3702 8250
TIME...MOT...LOC 2050Z 253DEG 25KT 3677 8287
AMP.23Local storm report, May 12, 4:02 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
502 PM EDT THU MAY 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND GST RUSSELLVILLE 36.26N 83.20W
05/12/2016 E60 MPH HAMBLEN TN TRAINED SPOTTER
&&Local storm report, May 12, 4:04 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
504 PM EDT THU MAY 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND DMG KNOXVILLE 35.97N 83.95W
05/12/2016 KNOX TN 911 CALL CENTER
2 TREES DOWN WESTERN PART OF KNOXVILLE
0335 PM TSTM WND DMG KNOXVILLE 35.97N 83.95W
05/12/2016 KNOX TN TRAINED SPOTTER
A COUPLE OF TREES DOWN HALLS AREA.
0355 PM TSTM WND DMG 1 W NEWPORT 35.96N 83.21W
05/12/2016 COCKE TN 911 CALL CENTER
SEVERAL TREES DOWNED NEAR AND WEST OF NEWPORT.
0420 PM TSTM WND DMG JEFFERSON CITY 36.12N 83.49W
05/12/2016 JEFFERSON TN 911 CALL CENTER
SEVERAL TREES DOWN ACROSS COUNTY.
0455 PM TSTM WND GST RUSSELLVILLE 36.26N 83.20W
05/12/2016 E60.00 MPH HAMBLEN TN TRAINED SPOTTER
&&Local storm report, May 12, 4:15 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
515 PM EDT THU MAY 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG 1 E MORRISTOWN 36.21N 83.28W
05/12/2016 HAMBLEN TN 911 CALL CENTER
A COUPLE OF TREES DOWN MORRISTOWN AND EAST SIDE OF
MORRISTOWN.
&&Special weather statement, May 12, 4:15 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
515 PM EDT THU MAY 12 2016
TNZ012-013-035-036-122200-
CAMPBELL-SCOTT-ANDERSON-MORGAN-
515 PM EDT THU MAY 12 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SCOTT...CAMPBELL...
NORTHERN ANDERSON AND CENTRAL MORGAN COUNTIES...
AT 514 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTHEAST OF
WARTBURG...MOVING NORTHEAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CLINTON...LA FOLLETTE...WARTBURG...JACKSBORO...CARYVILLE...LAKE CITY...
NORRIS...SUNBRIGHT...FINCASTLE...DISNEY...ROYAL BLUE...ELK VALLEY...SMOKEY
JUNCTION...PETROS...ROSEDALE...SLICK ROCK...DEERLODGE AND NORMA.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3659 8415 3629 8398 3628 8399 3628 8400
3627 8401 3626 8400 3625 8400 3623 8398
3621 8397 3619 8394 3601 8466 3620 8479
TIME...MOT...LOC 2114Z 245DEG 32KT 3621 8448
AMP.23Thunderstorm Wind, Wise
- When
- May 12, 4:15 PM EST
- Where
- Wise County, 0.69 mi S of Big Stone Gap
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.860, -82.780
A few trees were reported down in Big Stone Gap and a couple other locations across the county.
Thunderstorm Wind, Bristol (C)
- When
- May 12, 5:10 PM EST
- Where
- Bristol (C) County, 0.89 mi NE of Bristol
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 36.610, -82.190
Several trees were reported down just west of Bristol, Virginia.
Thunderstorm Wind, Russell
- When
- May 12, 5:10 PM EST
- Where
- Russell County, 0.55 mi E of Castlewood
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.880, -82.290
Several trees were reported down in the Castlewood area.
Thunderstorm Wind, Washington
- When
- May 12, 5:40 PM EST
- Where
- Washington County, 0.55 mi E of Abingdon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.710, -81.970
A few trees were reported down near the city of Abingdon.
Thunderstorm Wind, Russell
- When
- May 12, 5:50 PM EST
- Where
- Russell County, Honaker
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.020, -81.980
A few trees were reported down across the eastern half of Russell county.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in South Carolina, May 12, 2016$60,000 · 1 in hail · 6 events
- Damaging Winds in Tennessee, May 12, 2016$43,000 · 56 kt wind · 11 events
- Damaging Winds in Alabama, May 12, 2016$25,000 · 70 kt wind · 14 events
- Hail and Damaging Winds in North Carolina, May 12, 2016$17,000 · 1.75 in hail · 9 events
- Damaging Winds in Tennessee, May 12, 201652 kt wind · 10 events
- Hail and Damaging Winds in South Carolina, May 12, 2016$10 · 1 in hail · 9 events
- Hail and Damaging Winds in North Carolina, May 12, 2016$8,000 · 1 in hail · 7 events
- Hail in Texas, May 12, 2016$11,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in Virginia, May 12, 2016$1,000 · 1.25 in hail · 5 events
- Damaging Winds in South Carolina, May 12, 201650 kt wind · 5 events
- Hail and Damaging Winds in North Carolina, May 12, 2016$2,000 · 1 in hail · 4 events
- Hail and Damaging Winds in Mississippi, May 12, 2016$1,000 · 1.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 631413, 631415, 631417, 631420, 631424.